Drug-induced agranulocytosis, outside cancer chemotherapy and industrial toxin exposure, is an infrequent condition that carries a high mortality rate and has an estimated annual incidence of 8.4 cases per million population per year.1 We report a unique case of agranulocytosis that developed after prolonged use of yohimbine.
Report of a Case.
A 69-year-old man with long-standing idiopathic impotence during 5 years of oral yohimbine therapy (5.4 mg three times a day) was admitted with a 3-week history of ataxia, frequent falls, and increasing spastic gait. His medical history revealed that in 1969 he had suffered a stroke syndrome with residual right-sided weakness. He was taking no medications other than yohimbine. His temperature on admission was 39°C, and his physical examination revealed that he had spastic quadriparesis. There was no clinical localization for the cause of fever. Laboratory tests revealed profound neutropenia (Table). The results of other laboratory studies, including
Siddiqui MA, More-O'Ferrall D, Hammod RS, Baime RV, Staddon AP. Agranulocytosis Associated With Yohimbine Use. Arch Intern Med. 1996;156(11):1235–1238. doi:10.1001/archinte.1996.00440100133016
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: